Wyoming, 2013

Winter Storm and High Wind in Wyoming, January 10 to 11, 2013

January 10 to 11, 2013 · NWS RIW · 3 events in 3 counties and zones

An area of low pressure moved across western and central Wyoming and brought snow and high wind to the region. Snow amounts across the Cody Foothills generally ranged from 4 to 7 inches, with the most snow reported at Meeteetse.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An area of low pressure moved across western and central Wyoming and brought snow and high wind to the region. Snow amounts across the Cody Foothills generally ranged from 4 to 7 inches, with the most snow reported at Meeteetse. In addition, strong wind was reported with gusts to 68 mph in the Green and Rattlesnake Range on January 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 9, 10:47 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 9, 10:47 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1047 PM MST WED JAN 9 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY
SIGNIFICANT STORM SYSTEM TAKING SHAPE FOR THE AREA THURSDAY
THROUGH FRIDAY. SOME DETAILS ARE STILL UNCERTAIN WITH THE EVER
CHANGING MODELS AND COMPLEXITY OF THE PATTERN. GENERAL IDEA FROM
YESTERDAY IS STILL HOLDING WITH THE SYSTEM DIGGING INTO THE
NORTHERN GREAT BASIN LATER THURSDAY INTO THURSDAY
NIGHT...BOTTOMING OUT OVER NRN UTAH THURSDAY NIGHT BEFORE MOVING
ACROSS SRN WYOMING ON FRIDAY BEFORE LIFTING OFF INTO THE NRN
PLAINS. STORM IS GENERAL MORE CLOSED OFF AND LOW DRIVEN RATHER
THAN ISENTROPIC THE UPSLOPE DRIVEN. THIS EVOLUTION HAS SLOWED THE
TIMING OF THE PCPN 3-6 HOURS EAST OF THE DIVIDE...ESPECIALLY THE
SOUTH HALF. THE NAM IS FURTHER NORTH ON ITS 12Z RUN BUT THE 18Z IS
TRENDING FURTHER SOUTH AGAIN. THE GFS 12Z RUN IS MUCH FURTHER
NORTH FROM YESTERDAY...AND CLOSER IN LOCATION IN WHAT WE WERE
THINKING YESTERDAY. STILL A FINE LINE WITH ANY FURTHER NORTH
LOCATION RESULTING IN MUCH LESS THREAT FOR MUCH OF THE AREA. WITH
THE 12Z GFS SOLUTION...WE ARE THINKING THAT THE POTENTIAL FOR
SIGNIFICANT SNOWFALL HAS INCREASED ACROSS THE FAR WEST WITH A
1-2-3 PUNCH OF ISENTROPIC LIFT FOLLOWED BY THE MID LEVEL
CIRCULATION AND DEFORMATION MOVING IN AND FINALLY FAVORABLE NW
OROGRAPHIC FLOW ON FRIDAY. WEAK BUT FAVORABLE. EAST OF THE
DIVIDE...THE FRONT MOVES INTO THE NORTH THURSDAY EVENING WITH
UPSLOPE DEVELOPING ALONG WITH A POTENTIAL NLY MID LEVEL
CIRCULATION JUST TO THE SW AIDING IN A QUICK DEVELOPMENT OF
SNOWFALL FOR THE CODY FOOTHILLS AFTER 00Z...TRANSITIONING IN 3 TO
6 HOURS FOR BUFFALO AND EVENTUALLY POINTS SOUTH. TRACK IS
FAVORABLE FOR THE CODY TO GRASS CREEK AREA AND EVEN THERMOPOLIS TO
TEN SLEEP AREA. ISSUED A WINTER STORM WATCH FOR THE CODY FOOTHILLS
FOR THURSDAY NIGHT AND FRIDAY...SHIFTING TO THE LOWER ELEVATIONS
OF JOHNSON COUNTY FROM 06Z FRIDAY THROUGH 00Z SATURDAY. SNOW WILL
DEVELOP FURTHER SOUTH IN THE WIND RIVER BASIN AND SW LATER
THURSDAY NIGHT INTO SUNRISE FRIDAY AND THEN SHIFT TO CASPER FRIDAY
MORNING. SNOW WILL CONTINUE ACROSS MOST OF THE AREA ON FRIDAY
BEFORE TAPERING OFF OR ENDING FRIDAY NIGHT. ANY AREAS THAT CLEAR
FRIDAY NIGHT...ESPECIALLY WEST AND NORTH WILL SEE VERY COLD
TEMPERATURES. EVEN BRIEF CLEARING FURTHER SOUTH WILL HAVE TO BE
WATCHED. VERY COLD DAY ON SATURDAY WITH -20C AIR AT H7 CAMPED OVHD.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MUCH COLDER AIR BEHIND THE EXITING WEATHER SYSTEM AND FRESH SNOW
COVER WILL BE IN PLACE SATURDAY NIGHT WHICH WILL MAKE SUNDAY MORNING
THE COLDEST PERIOD IN THE EXTENDED. THE WESTERN BASINS AND VALLEYS
WILL SEE LOWS OF 15 TO 25 BELOW ZERO AND 10 TO 20 BELOW IN THE
BASINS EAST OF THE DIVIDE. WE WILL REMAIN ON THE BACK SIDE OF THE
MAIN SPLITTING TROUGH THROUGH THE EXTENDED PERIOD WITH A COUPLE OF
ALBERTA CLIPPERS MOVING SOUTHEAST ACROSS OUR CWA WITHIN THE NORTHERN
STREAM ENERGY. THE FIST SUCH SYSTEM WILL DELIVER SOME SPOTTY LIGHT
SNOWFALL TO THE FAR WEST AND BIG HORN MOUNTAINS SUNDAY AND SUNDAY NIGHT
WITH THE NEXT ONE AFFECTING THE SAME AREAS MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE SECOND CLIPPER WILL HAVE A HEALTHIER FIELD OF
MOISTURE WITH IT SO HAVE HIGHER POPS FOR THIS TIME FRAME. HIGHS
SUNDAY AT THE LOWER ELEVATIONS WILL BE MAINLY IN THE SINGLE
DIGITS...TEENS MONDAY...20S TUESDAY AND 30S WEDNESDAY. BY WED NT
LOWS SHOULD STAY ABOVE ZERO. THE BASIN AND VALLEY INVERSIONS THAT
FORM DURING THIS NEXT COLD OUTBREAK SHOULD NOT PERSIST AS LONG AS
THE PREVIOUS ONE SINCE WE WILL BE UNDERNEATH THE NORTHERN STREAM
ENERGY AS APPOSED TO BEING IN THE MIDDLE OF A SPLIT PATTERN MOST OF
THE TIME.

.AVIATION.../06Z ISSUANCE/

WEST OF THE DIVIDE...AREAS OF FOG WILL OCCUR UNTIL 12Z IN PARTS OF
SW WY WITH IFR CONDITIONS. THIS INCLUDES THE KBPI AIRPORT. OTHERWISE
VFR CONDITIONS IN THE WEST THROUGH 12Z. VFR TO MVFR CONDITIONS WILL
OCCUR OVER THE WEST AS SNOW AND LOWER CLOUDS MOVE INTO THE WEST
BETWEEN 12Z AND 18Z. CONDITIONS WILL CONTINUE TO LOWER OVER WESTERN
WY AFTER 18Z WITH MVFR TO IFR CONDITIONS PREVAILING BY 00Z. THEN
MVFR TO IFR CONDITIONS WILL OCCUR OVER MOST OF THE WEST THROUGH 06Z
FRIDAY.

EAST OF THE DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH 00Z. WINDY
CONDITIONS WILL OCCUR AT KCPR AIRPORT WITH 25 TO 35 KNOT WIND
SPEEDS. A COLD FRONT WILL PUSH INTO NORTHERN WY AFTER 21Z. CLOUDS
WILL BEGIN TO LOWER OVER THE NORTH AROUND 00Z. THEN SNOW AND LOW
CLOUDS WILL DEVELOP OVER THE NORTH BY 02Z. ALL OF NORTHERN WY WILL
BE IN MVFR CONDITIONS BY 06Z FRIDAY.

&&

.FIRE WEATHER... STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE IN
THE WIND CORRIDOR FROM THE RED DESERT TO CASPER THROUGH THURSDAY
AND ALSO IN MOUNTAIN MOUNTAIN AND FOOTHILL AREAS. SNOW WILL
REDEVELOP IN THE FAR WEST BY MORNING AND CONTINUE THROUGH FRIDAY.
A STRONG COLD FRONT WILL DROP SOUTH ACROSS THE AREA THURSDAY NIGHT
AND FRIDAY BRINGING SNOW...SHARPLY COLDER TEMPERATURES AND AREAS
OF GUSTY TO STRONG NORTH WINDS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
WYZ012-013-023-024.

WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON WYZ010-011.

WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON WYZ003.

&&

SHORT TERM...SKRBAC
LONG TERM...LIPSON
AVIATION...AR
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 9, 1:54 PM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MST WED JAN 9 2013

WYZ001>020-022>030-101200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
154 PM MST WED JAN 9 2013

...WINTER STORM WATCH MUCH OF FAR WESTERN WYOMING THURSDAY THROUGH
FRIDAY...
...WINTER STORM WATCH CODY FOOTHILLS THURSDAY NIGHT AND FRIDAY...
...WINTER STORM WATCH JOHNSON COUNTY LATE THURSDAY NIGHT AND
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY...IT WILL BE WINDY FROM ROCK SPRINGS TO CASPER. WIND GUSTS
TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH FRIDAY...SIGNIFICANT SNOW IS POSSIBLE ACROSS FAR
WESTERN WYOMING WITH 5 TO 9 INCHES POSSIBLE IN THE VALLEYS AND 9 TO
18 INCHES IN THE MOUNTAINS. HEAVY SNOW MAY THEN DEVELOP IN THE CODY
FOOTHILLS THURSDAY NIGHT THROUGH FRIDAY AND ALSO LATER THURSDAY
NIGHT THROUGH FRIDAY FROM BUFFALO TO KAYCEE. STRONG NORTH WIND WILL
ALSO ACCOMPANY THE SNOW AT TIMES FROM CODY EAST TO BUFFALO. THE
STRONGEST WIND WILL BE IN NORTHERN JOHNSON COUNTY ON FRIDAY.

OTHER AREAS WILL SEE LIGHT TO MODERATE AMOUNTS OF SNOWFALL BETWEEN
THURSDAY AND FRIDAY. SEE OUR LATEST STATEMENTS FOR FURTHER DETAILS.

SATURDAY THROUGH MONDAY...VERY COLD. LOW TEMPERATURES 15 TO 25
DEGREES BELOW ZERO IN CENTRAL BASINS AND WESTERN VALLEYS SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 10, 1:10 AM MST to 7:10 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The observation site at Fales Rock reported several wind gusts over 58 mph; including a peak gust of 68 mph.

Winter Storm, Cody Foothills

When
January 10, 11:00 PM MST to January 11, 8:00 PM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A trained spotter reported 7 inches of snow was reported at Meeteetsee.

Winter Storm, Southeast Johnson County

When
January 11, 2:00 AM MST to 7:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Spotters reported 2-4 inches of snow fell across Southern Johnson County. This combined with wind gusts to 40 mph sharply reduced visibility and brought very difficult travel conditions.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420464, 420462, 420463.